Texas, 2015Flash Flood and Flood in Texas, March 20, 2015
March 20, 2015 · NWS FWD · 2 events in 2 counties and zones
A cold front was draped across north central Texas on the afternoon of March 20th. Showers and a few thunderstorms developed along the front, with areas of Delta and Hopkins Counties receiving locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was draped across north central Texas on the afternoon of March 20th. Showers and a few thunderstorms developed along the front, with areas of Delta and Hopkins Counties receiving locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 20, 11:46 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 20, 11:46 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1246 PM CDT FRI MAR 20 2015
.AVIATION...
FOR THE 18Z TAFS...IFR OR LOW MVFR CEILINGS ARE EXPECTED THROUGH
THE VALID FORECAST PERIOD. ON AND OFF RAIN AND THUNDERSTORM
CHANCES ARE THE PRIMARY FORECAST CHALLENGE.
A WEAK COLD FRONT PUSHED SOUTH ACROSS THE REGION OVERNIGHT AND
STALLED OUT OVER CENTRAL TEXAS. THIS HAS LEFT MUCH OF NORTH AND
CENTRAL TEXAS UNDER IFR CONDITIONS DUE TO CLOUD HEIGHTS AT AROUND
800 FEET ABOVE GROUND LEVEL. WIDESPREAD RAIN SHOWER ACTIVITY IS
EXPECTED TO PERSIST THROUGH THIS EVENING ACROSS NORTH TEXAS. WILL
HAVE TO AMEND TAFS IF/WHEN AN ISOLATED THUNDERSTORM APPROACHES
AREA AIRPORTS...HOWEVER THUNDERSTORMS ARE EXPECTED TO REMAIN
ISOLATED THROUGH TOMORROW AFTERNOON.
EXPECT A BREAK IN THE WIDESPREAD RAIN SHOWER ACTIVITY BY LATE THIS
EVENING. RAIN SHOWERS ARE EXPECTED TO BECOME MORE ISOLATED IN
NATURE AFTER AROUND 01Z. RAIN MAY STILL IMPACT AREA TAF
SITES...HOWEVER THE CHANCES WERE TOO SMALL TO CONTINUE TO CARRY
PRECIPITATION IN THE TAFS OVERNIGHT. WIDESPREAD RAIN SHOWER
ACTIVITY IS EXPECTED TO SPREAD FROM SOUTH TO NORTH FROM CENTRAL
TEXAS TO NORTH TEXAS BEGINNING LATE TOMORROW MORNING. WIDESPREAD
RAIN SHOWERS ARE MOST LIKELY TO BUILD BACK OVER THE DFW AREA
AROUND OR AFTER 00Z TOMORROW. EMBEDDED THUNDERSTORMS WILL NEED TO
BE HANDLED WITH AMENDMENTS AS THE COVERAGE OF STORMS WILL LIKELY
REMAIN AT AROUND 20 PERCENT TOMORROW AFTERNOON/EVENING.
CAVANAUGH
&&
.UPDATE...
ELEVATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE NORTHEAST ACROSS NORTH TEXAS THROUGH THE AFTERNOON AS
PACIFIC MOISTURE STREAMS NORTHWARD OVER A WEDGE OF COOL AIR NEAR
THE SURFACE. TEMPERATURES ALOFT ARE COLD ENOUGH TO SUPPORT
IN-CLOUD ICE/LIGHTNING. SMALL HAIL WILL ALSO ACCOMPANY SOME OF
THE STRONGER CORES.
FOR THIS UPDATE WILL ADJUST POPS UP IN THE WEST BASED ON RADAR
TRENDS AND LOWER POPS A BIT IN THE SOUTHEAST SINCE THE BEST LARGE
SCALE LIFT WILL NOT ARRIVE UNTIL LATER TODAY/TONIGHT WHEN THE
UPPER LOW STARTS TO LIFT NORTHEAST. THE CURRENT FLASH FLOOD WATCH
STILL LOOKS GOOD SINCE THE HEAVIEST RAINFALL TONIGHT/SATURDAY
MORNING SHOULD SHIFT TO THE SOUTH.
79
&&
.PREV DISCUSSION... /ISSUED 356 AM CDT FRI MAR 20 2015/
NORTH TEXAS WILL HAVE ANOTHER 48 HOURS OF CLOUDY WEATHER WITH
PERIODS OF SHOWERS AND THUNDERSTORMS PARTICULARLY ACROSS THE
SOUTHERN HALF OF THE CWA. A COLD FRONT IS CURRENTLY MOVING THROUGH
THE REGION AND IS LOCATED ALONG A LINE FROM COMANCHE TO HILLSBORO
TO CANTON. THE FRONT WILL CONTINUE TO MOVE SOUTH THROUGH THE AREA
TODAY. NORTH OF THE FRONT...SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ARE ONGOING IN AN AREA OF MODERATE WARM ADVECTION
WHICH IS CURRENTLY MAXIMIZED NEAR THE RED RIVER. THE COVERAGE OF
THESE SHOWERS SHOULD DIMINISH THROUGH MID MORNING AS THE WARM
ADVECTION TAPERS OFF. POPS WILL BE RATHER HIGH TODAY AS WE ARE
LIKELY TO SEE A GOOD COVERAGE OF SPOTTY SHOWERS ALONG AND JUST
BEHIND THE FRONT AS IT MOVES SOUTH...BUT QPF AMOUNTS ARENT LIKELY
TO BE ALL THAT HIGH UNTIL LATER THIS EVENING MAINLY ACROSS THE
SOUTHERN HALF OF THE CWA.
THE COLD FRONT SHOULD CONTINUE INTO CENTRAL TEXAS BY THIS EVENING
BEFORE STALLING OUT. AS IT DOES...A LARGE UPPER LEVEL TROUGH
CURRENTLY OVER BAJA CALIFORNIA WILL BEGIN TO EJECT EASTWARD. THIS
WILL SPREAD LARGE SCALE HEIGHT FALLS ACROSS SOUTH AND CENTRAL
TEXAS LATE TONIGHT INTO SATURDAY. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE
STALLED FRONTAL BOUNDARY DURING THIS TIME. WITH PRECIPITABLE WATER
VALUES INCREASING TO 1.5 TO 1.7 INCHES...WHICH IS QUITE HIGH FOR
THIS TIME OF YEAR...LOCALLY HEAVY RAINFALL WILL BE LIKELY NEAR THE
FRONTAL BOUNDARY. WHILE THE SURFACE FRONT MAY BE JUST SOUTH OF OUR
AREA...THE 850MB FRONT WILL BE DRAPED ACROSS OUR SOUTHEAST
COUNTIES. THIS AREA SHOULD BE POSITIONED FAVORABLY FOR A
CONTINUED STREAM OF WARM MOIST ADVECTION LATE TONIGHT THROUGH
SATURDAY. THE UPPER LOW WILL PASS ACROSS NORTH TEXAS SATURDAY
EVENING WITH THE STRONGEST FORCING FOR ASCENT DURING THIS TIME.
GIVEN THE LIKELIHOOD OF SEVERAL HOURS OF MODERATE TO HEAVY
RAINFALL...WE HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR OUR
FAR SOUTHEAST COUNTIES FROM THIS AFTERNOON THROUGH SATURDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH LOCALLY HEAVIER
AMOUNTS IN EXCESS OF 4 INCHES ACROSS THE FAR SOUTHEAST COUNTIES.
LIGHTER AMOUNTS ARE EXPECTED FARTHER NORTH.
THE UPPER LOW WILL PULL AWAY FROM THE AREA ON SUNDAY WITH
PRECIPITATION ENDING FROM WEST TO EAST. NORTH TEXAS WILL REMAIN
BENEATH WEAK SHORTWAVE RIDGING THROUGH MID WEEK NEXT WEEK WITH
TEMPERATURES WARMING INTO THE UPPER 70S AND LOWER 80S. ANOTHER
COLD FRONT IS EXPECTED TOWARD THE END OF NEXT WEEK WITH ADDITIONAL
RAIN CHANCES.
DUNN
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 68 55 68 55 70 / 60 30 50 50 20
WACO, TX 69 57 67 57 72 / 80 80 70 60 20
PARIS, TX 65 54 65 52 65 / 70 30 60 60 30
DENTON, TX 62 53 67 55 68 / 70 30 30 40 20
MCKINNEY, TX 64 53 66 54 68 / 60 30 50 50 20
DALLAS, TX 68 56 67 56 69 / 60 30 50 50 20
TERRELL, TX 66 56 68 55 69 / 60 50 60 60 20
CORSICANA, TX 68 57 66 56 71 / 70 70 70 60 20
TEMPLE, TX 70 57 67 57 74 / 80 90 80 70 20
MINERAL WELLS, TX 64 52 67 54 70 / 70 30 30 40 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ147-148-158-
160>162-174-175.
&&
/
Hazardous weather outlook, Mar 20, 2:41 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
341 AM CDT FRI MAR 20 2015
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
341 AM CDT FRI MAR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. NO SEVERE
WEATHER IS EXPECTED...BUT STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES.
RAINFALL MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING ALONG AND
SOUTH OF A LINE FROM KILLEEN TO PALESTINE WHERE A FLASH FLOOD
WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.
RAINFALL MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING ALONG AND
SOUTH OF A LINE FROM KILLEEN TO PALESTINE WHERE A FLASH FLOOD
WATCH IS IN EFFECT SATURDAY AND SATURDAY NIGHT.
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Delta
- When
- March 20, 1:25 PM CST to 2:25 PM CST
- Where
- Delta County, 2.62 mi W of Cooper to 2.35 mi WSW of Cooper
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.364, -95.725
Cooper Police reported high water over the roadway on Texas State Highway 24. Highway 24 was closed near Cooper due to the high water.
Flash Flood, Hunt
- When
- March 20, 4:37 PM CST
- Where
- Hunt County, 1.5 mi SW of Fairlie to 1.29 mi SW of Fairlie
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.307, -95.991
Texas Department of Highways reported that low water crossings just southwest of Fairlie were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Jersey, March 20, 20152 deaths · 2 injured · 18 events
- Winter Storm and Winter Weather in Maryland, March 20, 201515 events
- Heavy Snow and Winter Weather in Pennsylvania, March 20 to 21, 201513 events
- Winter Storm and Winter Weather in West Virginia, March 20, 20154 events
- Winter Weather in Virginia, March 20, 20154 events
- Winter Weather in Maryland, March 20, 20151 event
- Winter Weather in Delaware, March 20, 20151 event
- Waterspout in Gulf of Mexico, March 20, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557375, 568190.